CAN IMMUN<SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'"><![if !supportEmptyParas]>CAUSES  OF  IMMUNOSUPPRESSION  WITHDRAWAL  AFTER  PEDIATRIC  LIVER  TRANPLANTATION A SINGLE CENTER EXPERIENCE

 

 

Sonzogni A , Spada M , Torre G, Lucianetti A, Colledan M, Melzi ML, Riva S, Stroppa P, Gridelli B

Liver Transplantation Center, Ospedali Riuniti, Bergamo, Italy

asonzogni@ospedaliriuniti.bergamo.it

 

<![endif]><o:p></o:p></SPAN>A<SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'"><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'"><![if !supportEmptyParas]><![endif]><o:p></o:p></SPAN><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">Background</SPAN><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">. Liver transplantation is now a safe procedure but long-term immunosuppression can lead to serious complications, such as opportunistic infections and heamotopoietic system neoplasias. In some instances, lowering the doses of immunosuppressants or completely stopping them are the only options to treat life-treatening post-transplant complications.

 

<SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">Materials and methods</SPAN><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">. Out of 210 children who underwent liver transplantation between October 1997 and March 2003 in our Center, 4 developed life-treatening complications linked to T-lymphocytes function deficiency. Two of them were transplanted for biliary atresia, 1 for tirosynemia with multifocal HCC, 1 for Amanita phalloides poisoning; at a median age of 0,6 yrs. The main immunosupressive drugs were cyclosporine in one patient and tacrolimus in 3; 2 tacrolimus patients had also received simulect.  The causes of immunosuppression stopping in these children were EBV-related large cell B-lymphoma in 2 cases, 1 of polyclonal PTLD-EBV related in 1 case, and 1 septic polimicrobial shock unresponsive to antibiotics in another case. Their clinical course, liver function test and histology were reviewed.

 <o:p></o:p></SPAN>

<SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">Results</SPAN><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">. At the time of the study immunosuppression had been stopped for a median of 1.1 year (range 2 months-2.2 years).  All patients had complete regression of the clinical syndrome that required immunosuppression stopping and none developed liver dysfunction or histological signs of rejection.

 

<SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'">Conclusions</SPAN><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'"><SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'"><![if !supportEmptyParas]>. At present no clinically useful marker of transplant tolerance are available, to decide if and when immunosuppression can be stopped; there is anyway practical evidence that in few patients liver graft is tolerated with no drugs support. A common feature in our small group of patients was the development of  EBV-related complications or multibacterial severe sepsis, indicating overimmunosuppression, in spite of standard drug levels. The stopping of immunosuppression not only lead to the cure of the severe complications, including the case of large B-cell lymphoma, but also disclosed a status of transplantation tolerance. We suggest that detailed studies of immune mechanisms at work in tolerant patient might help to devise tolerogenic protocols or to better identify patients in whom immunosuppression can be electively stopped.

<SPAN lang=HU style="FONT-FAMILY: 'Times New Roman'"><![if !supportEmptyParas]> <![endif]><o:p></o:p></SPAN>

</DIV>